Alert archive / New Mexico / Flash Flood Warnings in 2016
Flash Flood Warning 25, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Sep 6, 2016, 5:25 PM MDT for Otero County, New Mexico. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 6, 2016, 5:25 PM MDT (23:25 UTC)
- Expired
- Sep 6, 2016, 8:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Otero County, NM
The radar
The Holloman AFB radar (KHDX), 15 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 6, 6:35 PM MDT | FLASH FLOOD | 1 Nw Tularosa, NM | OTERO COUNTY SHERIFF OFFICE REPORTS 4 FOOT OF WATER IN TULAROSA CREEK AT A LOW WATER CROSSING ON RAILROAD DRIVE NEAR THE TOWN OF TULAROSA. ROAD IS CLOSED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 70 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 11.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 792 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1464 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
261
WGUS54 KEPZ 062325
FFWEPZ
NMC035-070215-
/O.NEW.KEPZ.FF.W.0025.160906T2325Z-160907T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
525 PM MDT TUE SEP 6 2016
THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN OTERO COUNTY IN SOUTH CENTRAL NEW MEXICO...
* UNTIL 815 PM MDT
* AT 522 PM MDT...GAUGE REPORTS INDICATE TULAROSA CREEK NEAR BENT
HAS RISEN ABOUT 2 FEET DUE TO EARLIER HEAVIER RAINFALL. MINOR
FLOODING IS LIKELY TO CONTINUE DOWNSTREAM THROUGH TULAROSA.
THE PRIMARY CONCERN IS WITH LOW WATER CROSSINGS WHICH WILL BECOME
DANGEROUSLY INUNDATED. THIS INCLUDES LOW WATER CROSSINGS ON HELMS
DRIVE AND RAILROAD AVENUE NEAR TULAROSA.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
TULAROSA...
AND BENT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3317 10585 3313 10581 3309 10582 3309 10587
3304 10596 3303 10605 3304 10608 3306 10615
3310 10610 3313 10598
$$
HARDIMAN2 follow-up statements
651
WGUS74 KEPZ 070041
FFSEPZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
641 PM MDT TUE SEP 6 2016
NMC035-070215-
/O.CON.KEPZ.FF.W.0025.000000T0000Z-160907T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OTERO NM-
641 PM MDT TUE SEP 6 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MDT FOR
NORTHWESTERN OTERO COUNTY...
AT 639 PM MDT...LOCAL LAW ENFORCEMENT REPORTED ABOUT 4 FEET OF WATER
INUNDATING LOW WATER CROSSINGS IN TULAROSA CREEK IN TULAROSA.
UPSTREAM GAUGE READINGS INDICATE THE CREEK WILL DROP QUICKLY IN THE
NEXT HOUR OR TWO.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
TULAROSA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3309 10592 3304 10605 3304 10608 3306 10615
3310 10610 3314 10594
$$
HARDIMAN244
WGUS74 KEPZ 070206
FFSEPZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
806 PM MDT TUE SEP 6 2016
NMC035-070215-
/O.EXP.KEPZ.FF.W.0025.000000T0000Z-160907T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OTERO NM-
806 PM MDT TUE SEP 6 2016
...THE FLASH FLOOD WARNING FOR NORTHWESTERN OTERO COUNTY WILL EXPIRE
AT 815 PM MDT...
WATER LEVELS IN TULAROSA CREEK WILL CONTINUE TO DROP IN THE NEXT
COUPLE OF HOURS. ADDITIONAL HEAVY RAINFALL IS POSSIBLE LATER
TONIGHT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.
LAT...LON 3309 10592 3304 10605 3304 10608 3306 10615
3310 10610 3314 10594
$$
HARDIMANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 2:50 PM MDT, 2 hours 35 minutes earlier.
Area forecast discussion, Sep 6, 2:50 PM MDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
250 PM MDT TUE SEP 6 2016
.SYNOPSIS...
As expected a wave of deep tropical moisture have moved over the
Borderland today with numerous showers and isolated to scattered
thunderstorms providing rain to much of the region. These
conditions will continue as Hurricane Newton continues to track
toward the area overnight through Wednesday. Heavy rainfall and
flash flooding are threats for all areas. The region dries sharply
Thursday through Saturday with most areas stay dry through this
period. Moisture returns Sunday to bring rain and storm chances
back to the area.
&&
.DISCUSSION...
PWs are UP big time as the initial wave of tropical moisture
arrived overnight...and continues to stream in on deep southerly
flow today. Projected PWs are to be just under 2" which is nearly
25% above the record numbers for the first week of SEP. As
expected we are seeing numerous showers and isolated thunderstorms
across the region. Abundant clouds and cooler temps are moderating
the development and coverage of the thunderstorms. However these
few storms are very efficient rain makers with some producing
rainfall rates of 2.5" per hour. With all the above in play we
continue the flash flood watch for the east zones...and have
extended the watch to include the west zones. For eastern areas
the primary window of heavy pcpn potential is today and tonight.
Out west that window is tonight and Wednesday.
Models have come into pretty good agreement on the Newton picture
with it crossing into SE AZ tomorrow between 12-18z. The NAM
models which was slow yesterday is not the fastest solution on
it's track north. The track is close to yesterdays progs...but
again just a bit more east. This eastward trend keeps shoving the
highest POPs and QPFs eastward across the AZ/NM line into our
western zones. That is the reason for the expanding watch. Models
are painting broad areas over an inch across all but our central
zones for today through WED evening. There are also large areas of
2-3.5 inches across east zones and west zones. East today...west
late tonight and WED. There are some helpful dynamics in play with
minor RREntry quad of a jet aloft over the W zones. Minor
disturbances aloft over the E zones.
The models quickly open the storm up over S AZ early tomorrow and
allow it to get caught up in the base of a western U.S. trough and
stream across the N Gila region between 00z and 10z WED. Newton's
remnants ultimately cut across central NM WED night as an open
trough. Models are sparse with any QPF for our region during this
window...but we will keep some POPs in for W and N zones as it
passes WED eve/night.
During the day THU we come under a sharp NW flow on the trough's
backside with abrupt drying as drier air sweeps in to flush the
moisture east. This should bring a quick end to PCPN with little
to no rain/storms for Thu, Fri, and Saturday.
To end this forecast cycle we see a weak front push back in later
in the day Saturday with moisture moving back in behind to bring a
return of rain and storm chances for Sun through Tue.
14-Bird
&&
.AVIATION...Valid 07/00Z - 08/00Z.
Tropical moisture has arrived and will result in lowering ceilings
and periods of rain and thunderstorms. Winds will be shifting north
initially but at speeds generally below 12 KTS and veering to south
and southwest 12Z thru 24z. VFR ceilings lowering to MVFR at times
overnight. In general expect P6SM SHRA SCT-BKN030-050 BKN-OVC100
thru 16Z. Occasional MVFR-IFR ceilings possible with thunderstorms
thru 10Z with winds VAR15G25KT. After 16Z expect P6SM VCSH BKN050
OVC100.
27-Laney
&&
.FIRE WEATHER...
Moisture continues to stream north from Mexico as Hurricane Newton
tracks towards southern Arizona and eventually southwest New Mexico.
This will result in elevated chances for wetting precip through late
Wednesday for most zones and carrying into Thursday for northwestern
fire zones. Heavy rainfall and flash flooding will continue to be
the primary threat the next 24 to 36 hours. Cloud cover will keep
temps cool and MIN RH values will remain high with reading above 50
percent for all areas Wednesday and near 40 percent or more Thursday.
Slightly drier air will arrive briefly for Friday allowing for
warmer temps and somewhat lower MIN RH values. A cold front will
move past Saturday with slightly cooler conditions and extra low
level moisture. This will bring about additional chances for wetting
precipitation for the weekend and early next week as isolated to
scattered storms develop each afternoon.
27-Laney
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 65 82 67 86 / 90 40 40 10
Sierra Blanca 62 80 64 84 / 90 40 30 10
Las Cruces 62 81 63 85 / 80 50 40 10
Alamogordo 62 82 64 86 / 80 50 40 20
Cloudcroft 47 63 45 68 / 100 60 60 30
Truth or Consequences 60 80 62 83 / 60 50 70 30
Silver City 54 72 54 76 / 40 80 70 40
Deming 62 82 62 85 / 70 60 50 20
Lordsburg 62 81 62 82 / 50 80 70 30
West El Paso Metro 65 83 67 86 / 90 50 40 10
Dell City 62 81 64 87 / 90 40 30 10
Fort Hancock 66 83 67 87 / 90 40 30 10
Loma Linda 59 74 60 81 / 90 40 40 10
Fabens 63 82 66 86 / 90 40 30 10
Santa Teresa 63 82 65 85 / 90 50 40 10
White Sands HQ 63 80 64 84 / 90 50 40 10
Jornada Range 60 81 61 85 / 80 50 40 10
Hatch 62 81 63 85 / 70 50 50 20
Columbus 63 83 64 85 / 80 60 50 10
Orogrande 63 80 65 84 / 90 50 40 10
Mayhill 51 66 50 75 / 100 60 50 30
Mescalero 52 69 50 77 / 100 50 60 30
Timberon 50 65 48 74 / 100 70 60 30
Winston 49 71 49 79 / 50 70 70 40
Hillsboro 55 76 56 81 / 50 60 60 40
Spaceport 60 80 62 84 / 70 50 60 20
Lake Roberts 49 72 48 78 / 50 90 80 50
Hurley 55 74 54 79 / 40 80 70 30
Cliff 50 77 51 80 / 40 90 80 40
Mule Creek 46 74 47 79 / 40 80 80 50
Faywood 56 77 56 82 / 50 70 70 30
Animas 60 83 59 84 / 50 80 60 20
Hachita 60 82 59 84 / 50 80 50 10
Antelope Wells 60 79 59 83 / 70 70 50 20
Cloverdale 57 73 55 79 / 60 80 50 20
&&
.EPZ Watches/Warnings/Advisories...
NM...Flash Flood Watch through Wednesday morning for NMZ410>417.
Flash Flood Watch from 8 PM MDT this evening through Wednesday
evening for NMZ401>409.
TX...Flash Flood Watch through Wednesday morning for TXZ418>424.
&&
14/27The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 7:48 PM MDT | Special Weather Statement | EPZ | Luna | 27 min |
| Sep 5, 8:44 PM MDT | Areal Flood Advisory | EPZ | Luna | 2 hr |
| Sep 6, 1:56 AM MDT | Areal Flood Advisory | EPZ | Doña Ana | 2 hr |
| Sep 6, 2:48 AM MDT | Areal Flood Advisory | EPZ | Doña Ana | 117 min |
| Sep 6, 3:38 AM MDT | Areal Flood Advisory | EPZ | Otero | 112 min |
| Sep 6, 4:19 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.